You are here:

Psychology/Steroid Psychosis


QUESTION: What is steroid psychosis and how common is it? ER doctor said I had an episode of it but I can't find much online about it.

ANSWER: Steroid psychosis is the development of psychotic symptoms in people who have been given high doses of steroids (corticosteroids) - usually 40 mg or more per day.  There is some disagreement about how common this is in patients who take high doses of steroids, ranging from 15 to 60%.  The psychotic symptoms include mania (feelings of grandiosity), paranoia, hallucinations, psychotic thoughts.  Treatment with antispychotic medications and discontinuation of steroid treatment are effective means for reducing symptoms.  

A couple of good articles on the topic:

Best of luck.

---------- FOLLOW-UP ----------

QUESTION: My symptoms didn't seem to include any of these personality changing symptoms. I became nauseous, a little anxious, started get light headed and vertigo to the degree of having trouble sleeping. Is that uncommon? I was only using a topical corticosteroid my dermatologist gave me.

Based on the symptoms that you describe, you did not have steroid psychosis.  I don't know why you were given that diagnosis.  The side effects you had are more commonly seen with ingestion of steroids.  You must be very sensitive to have those side effects from topical usage.  


All Answers

Answers by Expert:

Ask Experts


Katherine ONeill


I can answer academic questions about psychology. I am not a clinician (therapist), I am a research psychologist with expertise in biopsychology, general psychology, cognitive psychology, research methods and psychopharmacology.


I have 25 years experience as a researcher in health behavior, biopsychology and psychopharmacology.

Healthcare Businesswomen's Association

Applications of Market Research for Small Business UMBC Activate Program, March 2008 HIV/AIDS: An assessment of Need in the Continuum of Care. Optum Health Education., 12/2008 Maximizing the online medium for market research: Best practices. Market Research for Pharmaceuticals Conference, 12/06/2006 O誰eill, K.A. APD, ADD, ADHD and AD/HD: Personal and scientific reflections. Audiology Online, 6/6/2005. O誰eill, K.A. et al, Hyperactivity induced by NMDA injections into the nucleus accumbens. Pharmacology, Biochemistry and Behavior 34(4), Dec 1989, 739-745. O誰eill, K.A. and Liebman, J.M. Unique behavioral effects of the NMDA antagonist, CPP, upon injection into the medial prefrontal cortex of rats. Brain Research, 435(1-2), Dec 1987, 371-376. O誰eill, K.A. and Gertner, S.B. Effects of centally administered H2 antagonists on motor activity. Pharmacology, Biochemistry and Behavior. 264, 1987, 683-686. O誰eill, K.A. and Gertner, S.B. Effects of centrally administered H2 antagonists in the behavioral despair test. 90(2), 1986, 190-192. O誰eill, K.A. Chronic desipramine attenuates morphine analgesia. Pharmacology, Biochemistry and Behavior. 24(1), Jan 1986, 155 158. O誰eill, K.A. and Valentino, D. Escapability and generalization: Effect on 礎ehavioral despair. European Journal of Pharmacology 78(3), March 1982, 379-80. O誰eill, K.A. et al, An automated high capacity method for measuring jumping latencies on a hot plate. Journal of Pharmacological Methods, 10(1), Aug 1983, 13-18. O誰eill, K.A., Scott, C. and Weissman, A. Naloxone enhances nociceptive responding. Society for Neuroscience, Abstract 9: 274, 1983.

Ph.D. Experimental Psychology, University of Rhode Island, 1983. Post doctoral fellow dept of psychiatry, New York University Medical Center, 1983-1984. Post doctoral fellow, dept of pharmacology, University of Medicine and Dentistry of New Jersey, 1984-1985.

©2016 All rights reserved.